Michigan, 2009Damaging Wind in Michigan, August 16, 2009
August 16, 2009 · NWS GRR · 1 event in 1 county or zone
An isolated severe thunderstorm wind gusts estimated in the 50 to 60 mph range that knocked down multiple trees around Crystal Lake. This occurred on a day with very steep low level temperature lapse rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm wind gusts estimated in the 50 to 60 mph range that knocked down multiple trees around Crystal Lake. This occurred on a day with very steep low level temperature lapse rates. Thunderstorm downdrafts in this type environment are capable of producing wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 16, 2:32 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 16, 2:32 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EDT SUN AUG 16 2009
LATEST UPDATE...ALL BUT AVIATION...
.SYNOPSIS...(332 PM EDT SUN AUG 16 2009)
A COLD FRONTAL SYSTEM WILL MOVE THROUGH THE WESTERN GREAT LAKES
TONIGHT THEN STALL OVER THE SOUTHERN GREAT LAKES MONDAY. A SURFACE
WAVE ON THE FRONT IS EXPECTED TO MOVE THROUGH THE SOUTHERN GREAT
LAKES EARLY TUESDAY CLEARING THE SKIES AS A WEAK SURFACE HIGH MOVES
ACROSS THE AREA BY WEDNESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE
SOUTH TONIGHT INTO MONDAY EVENING WHILE THE FRONT IS IN THE AREA.
ANOTHER STORM SYSTEM FROM WESTERN CANADA DIVES SOUTHEAST AND
COMBINES WITH ANOTHER SYSTEM FROM THE SOUTHWEST TO BRING ADDITIONAL
SHOWERS AND THUNDERSTORMS LATER WEDNESDAY INTO NEXT WEEKEND.
&&
.SHORT TERM...(332 PM EDT SUN AUG 16 2009)
(TONIGHT THROUGH TUESDAY NIGHT)
THE MAIN ISSUE IN THE SHORT TERM IS THE POSSIBLE HEAVY RAINFALL
TONIGHT INTO EARLY TUESDAY. WHILE I AM FAIRLY CONFIDENT TONIGHT
WILL BE LOCALLY HEAVY RAINFALL WHERE THE HEAVY RAINFALL OCCURS IS
LESS CERTAIN (AS IT TYPICALLY IS).
WHILE THE MAIN UPPER WAVE LIFTS NORTHEAST INTO CANADA AND WITH THE
WILL GO THE PRIMARY LOW LEVEL JET... ANOTHER WAVE CLEARLY VISIBLE ON
THE WATER VAPOR IMAGES OVER SOUTHERN IOWA AS AN AREA OF
THUNDERSTORMS AHEAD OF IT MOVING NORTHEAST TOWARD THE LOWER GREAT
LAKES FOR TONIGHT. PRECIPITABLE WATER VALUES ARE EXPECTED TO BE HAS
HIGH AS 2.3 INCHES OR 225 PERCENT OF NORMAL OVERNIGHT INTO MONDAY.
THE LACK OF DEEP LAYER SHEAR AND A DISSIPATING FRONTAL SYSTEM
SIGNIFICANTLY REDUCE THE RISK OF ANY SEVERE STORMS... AS WILL THE
EXTENSIVE CLOUDINESS MONDAY. REALLY THE ONLY ISSUE IS LOCALLY HEAVY
RAINFALL AS WAVES MOVE ALONG THE STALLED FRONT (WAITING FOR THE MAIN
WAVE TO KICK IT THROUGH EARLY TUESDAY). ALL OF THE MODEL QPF OUTPUT
SUGGESTS THE HEAVIEST RAINFALL WILL BE NEAR AND SOUTH OF INTERSTATE
96 AND BASED ON THE MOVEMENT OF THE SOUTHERN IOWA WAVE... THAT DOES
MAKE SENSE. ALSO THE SECOND WAVE THAT PUSHES THE FRONTAL SYSTEM
THROUGH BY EARLY TUESDAY WILL LIKELY FOCUS THE HEAVIER RAINFALL OVER
THE SOUTHERN CWA.
THE EXTENSIVE CLOUDINESS ASSOCIATED WITH THE FRONTAL SYSTEM WILL
LIMIT HOW WARM IT WILL GET MONDAY AND HOW COOL IT WILL GET BOTH
TONIGHT AND MONDAY NIGHT.
SHORTWAVE RIDGING WILL CLEAR THE SKIES FROM NORTHWEST TO SOUTHEAST
TUESDAY AFTERNOON. SKIES SHOULD BE MOSTLY CLEAR TUESDAY NIGHT.
LOWER DEW POINTS WILL ALLOW LOWS TO REACH INTO THE 50S IN MOST
LOCATIONS BY EARLY WEDNESDAY MORNING.
&&
.LONG TERM...(332 PM EDT SUN AUG 16 2009)
(WEDNESDAY THROUGH SUNDAY)
AN ACTIVE WEATHER PATTERN IS DEVELOPING FOR THE EXTENDED PERIOD. A
LARGE UPPER LOW IS PROGD TO MOVE EAST ACROSS THE NRN TIER OF STATES
DURING THE LAST PART OF THE WEEK. IT WILL RESULT IN UNSETTLED
WEATHER WITH SHOWERS AND THUNDERSTORMS AND COOLER TEMPERATURES BY
THE WEEKEND.
THE ECMWF AND GFS ARE IN GOOD AGREEMENT WITH THE LOCATION AND DEPTH
OF THE TROUGH AND EVEN THE PLACEMENT OF THE TROPICAL SYSTEM OVER THE
ATLANTIC. CONFIDENCE IS INCREASING THAT WE/LL SEE TSRA DEVELOP WED
NIGHT INTO THURSDAY AS A COLD FRONT MOVES THROUGH THE GREAT LAKES.
THE GFS SHOWS A STRONG WAVE ROTATING AROUND THE MAIN LOW THURSDAY
WITH THE LOW THEN MOVE OVER THE CWA FRIDAY. THE GFS IS VERY UNSTABLE
WITH LI/S NEAR -8C BUT SHOWS WEAK SHEAR NEAR 20KTS. THE SHEAR
INCREASES THURSDAY NIGHT AS THE COLD FRONT MOVES THROUGH. IF SHEAR
CAN INCREASE A BIT QUICKER AND CAPITALIZE ON THE HIGH
INSTABILITY...WE COULD SEE OUR SVR THREAT INCREASE DRAMATICALLY.
COOLER WX IS EXPECTED FOR THE WEEKEND AS H8 TEMPS FALL TO AROUND 9C
UNDER THE UPPER LOW. THE COOLER AIR ALOFT WILL RESULT IN SCT
SHRA/TSRA THROUGH THE WEEKEND.
&&
.AVIATION...(140 PM EDT SUN AUG 16 2009)
ABUNDANT LOW LEVEL MOISTURE AND INCREASING INSTABILITY HAVE RESULTED
IN SHOWERS DEVELOPING ACROSS THE CWA. A LARGER BAND OF SHOWERS WAS
LOCATED WEST OF THE LAKE ALONG A FRONTAL BOUNDARY THAT IS SLOWLY
MOVING EAST. I ADDED SHOWERS TO THE TAFS WITH VCTS LATER IN THE
AFTERNOON AS A FEW STORMS DEVELOP HIGHER CHANCE OF RAIN EXISTS
TONIGHT. HIGH DEWPOINTS AND SOME RAIN SHOULD RESULT IN LOWER
CIGS/VSBYS.
&&
.MARINE...(332 PM EDT SUN AUG 16 2009)
SOUTH TO SOUTH SOUTHWEST WINDS OF 10 TO 20 KNOTS (BIG SABLE POINT
AND MKG OBS SHOW 15 KNOTS GUSTING TO 25 KNOTS SINCE 9 AM THIS
MORNING) WILL CONTINUE TO 2 TO 4 FOOT WAVES INTO THIS EVENING BEFORE
THE COLD FRONT GETS CLOSER AND WINDS DIMINISH OVERNIGHT. UNTIL THEN
THE SMALL CRAFT ADVISORY WILL CONTINUE AS WILL THE RISK FOR RIP
CURRENTS.
SHOWERS AND THUNDERSTORMS WILL BE FAIRLY EXTENSIVE THIS TONIGHT INTO
MONDAY. GUSTY WINDS ARE POSSIBLE WITH SOME OF THE STORMS EARLY THIS
EVENING. OVERNIGHT AND MONDAY LOW VISIBILITIES DUE TO LOCALLY HEAVY
RAINFALL AND AREAS OF FOG WILL BE THE PRIMARY ISSUE.
&&
.HYDROLOGY...(332 PM EDT SUN AUG 16 2009)
THE GOOD NEWS IS RIVER LEVELS ARE NOT ALL THAT HIGH CURRENTLY. SO A
FAIR AMOUNT OF RAIN WOULD BE REQUIRED FOR FLOODING. IN MOST COUNTIES
OVER 4 INCHES OF RAIN WOULD BE NEEDED IN 6 HOURS FOR FLASH FLOODING.
SO..EVEN THROUGH LOCALLY HEAVY RAINFALL IS A GOOD BET TONIGHT AND
MONDAY...THE MOST SIGNIFICANT RESULTS WOULD BE URBAN AND SMALL
STREAM FLOOD ISSUES.
ANOTHER POTENTIALLY WET PERIOD IS PROBABLE FROM LATE WEDNESDAY
THROUGH THURSDAY.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY NORTH OF HOLLAND TODAY INTO TONIGHT.
&&
SYNOPSIS: WDM
SHORT TERM: WDM
LONG TERM: 93
AVIATION: 93
MARINE: WDM
HYDROLOGY: WDM
Hazardous weather outlook, Aug 16, 4:30 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 AM EDT SUN AUG 16 2009
MIZ037>040-043>046-050>052-056>059-064>067-071>074-170845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
530 AM EDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT CHANCE OF THUNDERSTORMS EXISTS TODAY...BUT A MUCH BETTER
CHANCE EXISTS TONIGHT MAINLY NORTH OF A LINE FROM SOUTH HAVEN TO
ALMA. SEVERE WEATHER IS NOT EXPECTED BUT LOCALLY HEAVY RAINFALL
IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH TUESDAY MORNING AS
A SLOW MOVING COLD FRONT IMPACTS THE REGION. THE SEVERE WEATHER RISK
IS RATHER LOW WITH THIS FRONT BUT LOCALLY HEAVY RAINFALL IS
POSSIBLE.
THE RISK OF THUNDERSTORMS WILL RETURN WEDNESDAY AFTERNOON OR
NIGHT... AND CONTINUE RIGHT ON THROUGH SATURDAY. MORE HEAVY RAINFALL
WILL BE POSSIBLE...ESPECIALLY ON WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-170845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
530 AM EDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TODAY AND
TONIGHT NORTH OF HOLLAND. RIP CURRENTS ARE POSSIBLE AS WELL... WHICH
WILL POSE A HAZARD TO ANYONE SWIMMING AT THE BEACHES.
A SLIGHT CHANCE OF THUNDERSTORMS EXISTS TODAY...BUT A MUCH BETTER
CHANCE EXISTS TONIGHT MAINLY NORTH OF SOUTH HAVEN. SEVERE WEATHER IS
NOT EXPECTED BUT LOCALLY HEAVY RAINFALL IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH TUESDAY MORNING AS
A SLOW MOVING COLD FRONT IMPACTS THE REGION. THE SEVERE WEATHER RISK
IS RATHER LOW WITH THIS FRONT BUT LOCALLY HEAVY RAINFALL IS
POSSIBLE.
THE RISK OF THUNDERSTORMS WILL RETURN WEDNESDAY AFTERNOON OR
NIGHT... AND CONTINUE RIGHT ON THROUGH SATURDAY. MORE HEAVY RAINFALL
WILL BE POSSIBLE... ESPECIALLY ON WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MEADE
In the hours before
Local storm report, Aug 16, 2:55 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM NON-TSTM WND DMG 3 SSW CASCADE 42.88N 85.52W
08/16/2009 KENT MI ASOS
THE WIND GUSTED TO 47 KNOTS / 54 MPH.
&&
IODSpecial weather statement, Aug 16, 2:57 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT SUN AUG 16 2009
MIZ040-045-046-051-052-162100-
CLARE-GRATIOT-ISABELLA-MECOSTA-MONTCALM-
357 PM EDT SUN AUG 16 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM NEAR EDMORE TO MOUNT PLEASANT...
MOVING NORTHEAST AT 25 MPH. EXPECT BRIEF HEAVY RAIN AND WIND GUSTS
TO NEAR 50 MPH AS THESE STORMS MOVE THROUGH THE AREA.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
FERRIS TWP... CEDAR LAKE... CRYSTAL...
SIX LAKES... MCBRIDE... EDMORE...
BLANCHARD... SUMNER... VESTABURG...
ELM HALL... RIVERDALE... SEVILLE TWP...
WINN... ELWELL... WEIDMAN...
FOREST HILL... BEAL CITY... BRINTON...
THIS STORM IS CAPABLE OF PRODUCING OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF DOWNPOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4410 8461 4348 8461 4323 8488 4341 8522
4408 8489
TIME...MOT...LOC 1955Z 231DEG 22KT 4341 8493
WDMLocal storm report, Aug 16, 3:15 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM NON-TSTM WND DMG 3 ENE EDMORE 43.42N 84.99W
08/16/2009 MONTCALM MI PUBLIC
A 30 INCH DIAMETER TREE AND A 15 INCH DIAMETER TREE
REPORTED DOWN.
&&
IODLocal storm report, Aug 16, 3:25 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
425 PM EDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND GST 1 NW STANTON 43.30N 85.09W
08/16/2009 E45 MPH MONTCALM MI TRAINED SPOTTER
&&
IODThunderstorm Wind, Montcalm
- When
- August 16, 3:54 PM EST
- Where
- Montcalm County, 1.22 mi SW of Crystal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 43.260, -84.940
An NWS storm survey was conducted for thunderstorm wind damage occurring around Crystal Lake. It was determined that marginally severe wind gusts in the 50 to 60 mph range blew down several trees around Crystal Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 16 to 17, 20091 death · $200,000 · 5 events
- Heat in Pennsylvania, August 16 to 21, 20091 death · 5 events
- Rip Current in Florida, August 16, 20091 death · 1 event
- Heat in New Jersey, August 16 to 21, 200910 injured · 3 events
- Damaging Wind in Iowa, August 16, 2009$200,000 · 65 kt wind · 1 event
- Storm Surge in Florida, August 16 to 17, 2009$125,000 · 4 events
- Tornado in Florida, August 16, 2009$103,000 · EF0 · 1 event
- Flash Flooding in North Carolina, August 16 to 17, 2009$50,000 · 2 events
- Flash Flood and Damaging Winds in Tennessee, August 16, 2009$37,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 16, 2009$30,000 · 54 kt wind · 2 events
- Storm Surge and Flash Flood in Florida, August 16 to 17, 2009$25,000 · 2 events
- Flash Flooding and Hail in Missouri, August 16 to 17, 20091.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186578.